Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 278, NWS Springfield, MO

August 23, 2002Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2002, 10:45 AM CDT for Christian County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 10:45 AM CDT (15:45 UTC)
Expired
Aug 23, 2002, 11:30 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Christian County, MO

The radar

The Springfield radar (KSGF), 27 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KSGF 231545
SVRSGF
MOC043-231630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN MISSOURI

* UNTIL 1130 AM CDT

* AT 1039 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLEVER...OR 12 MILES
  SOUTHWEST OF SPRINGFIELD...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NIXA BY 1100 AM CDT.
   OZARK BY 1115 AM CDT.
   SPARTA BY 1130 AM CDT.

THE TOWNS OF BOAZ...FREMONT HILLS AND LINDEN ARE ALSO IN THE PATH OF
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3710 9353 3700 9352 3699 9334 3686 9335
          3687 9291 3709 9292

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:05 AM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 2:05 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT FRI AUG 23 2002

AS HAS BEEN THE CASE DURING THE LAST FEW NIGHTS...FORECAST AREA HAS
A FRONT ROW SEAT FOR NOCTURNAL CONVECTION TO OUR NORTH...BUT NO
SOUTHWARD DEVELOPMENT WAS INDICATED.  WATER VAPOR/RUC MID LEVEL
VORTICITY IMAGES SHOW ENERGY REMAINING ACROSS THE CENTRAL AND
NORTHERN PLAINS.

UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS WEAK
SURFACE FRONT SLOWLY MOVES SOUTH THROUGH THE OZARKS. 00Z SPRINGFIELD
SOUNDING HAD AN ANOMALOUS LAYER OF DEEP MOISTURE OFF OF THE SURFACE
...WHICH THE MODELS HAVE GRABBED ONTO...APPARENTLY IN ERROR.
FORECAST AREA SHOULD HAVE A RELATIVELY HIGH CHANCE OF RAIN TODAY...
AS OUTFLOW BOUNDARIES FROM CONVECTION TO OUR NORTH MOVE INTO THE
REGION. MADE A FEW CHANGES TO TIMING OF RAIN...WITH THE MAJORITY
EXPECTED THIS AFTERNOON. AM WARY OF THIS HOWEVER...AS ETA SUGGESTED
THAT THE CONVECTION FROM LAST NIGHT WOULD MOVE INTO THE FORECAST
AREA BY SUNRISE...WHICH DID NOT HAPPEN.

HEAT INDEX VALUES WILL ONCE AGAIN RISE TO NEAR 100 DEGREES THIS
AFTERNOON. WILL CARRY A HEADLINE BUT NO ADVISORY AT THIS TIME. DAY
SHIFT WILL HAVE TO WATCH IN CASE DEW POINT POOLING OCCURS AHEAD OF
SURFACE FRONT THIS AFTERNOON.

FORECAST AREA SHOULD SEE A LULL IN THE RAIN TONIGHT...AS LOW LEVEL
JET IS WEAKER AND MORE SOUTHWESTERLY THAT CURRENTLY INDICATED. WILL
KEEP THE LOW CHANCE POP CURRENTLY IN THE FORECAST DATABASE...BUT THE
DAY SHIFT MAY BE ABLE TO DROP THIS IF LATER MODEL RUNS CONTINUE TO
SHOW THIS TREND.

TRIMMED POPS OUT OF CENTRAL MISSOURI COUNTIES SATURDAY...AS MAIN
FORCING WILL BE LEFT FRONT QUADRANT OF UPPER LEVEL JET...WHICH WILL
AFFECT SOUTHWESTERN HALF OF THE FORECAST AREA.

WILL LEAVE CURRENT EXTENDED FORECAST ALONE AT THIS TIME:
CANADIAN/AVN CARVE OUT A MID LEVEL LOW JUST EAST OF THE FORECAST
AREA EARLY NEXT WEEK. MID LEVEL RIDGING JUST BEHIND THIS FEATURE
SHOULD KEEP THE FORECAST AREA DRY THROUGH MID WEEK.

ISC GRIDS ARE OUT.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Special weather statement, Aug 23, 6:00 AM CDT, 4 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT FRI AUG 23 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...
ESPECIALLY THIS AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED.

AFTERNOON HEAT INDEX VALUES WILL RISE TO 100 TO 105 DEGREES THIS
AFTERNOON. USE CAUTION IF OUTDOORS IN THE HEAT THIS AFTERNOON.

* EXTENDED OUTLOOK THROUGH FRIDAY...

WHILE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 23, 10:36 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1036 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 AM    SPRINGFIELD               MO   WIND DAMAGE
08/23/02   GREENE                         TREES DOWN BY HIGH
                                          WIND.  TRACTOR TRAILER
                                          BLOWN OFF OF I 44.
                                          REPORTED BY PUBLIC.

1031 AM    REPUBLIC                  MO   WIND DAMAGE
08/23/02   GREENE                         TREES DOWN IN TOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 23, 10:42 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 AM    SPRINGFIELD               MO   WIND DAMAGE
08/23/02   GREENE                         TREES DOWN BY HIGH
                                          WIND.  TRACTOR TRAILER
                                          BLOWN OFF OF HWY 174.
                                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:57 AM CDTFlash Flood WarningSGFMorgan6 hr
Aug 23, 10:28 AM CDTSevere Thunderstorm WarningSGFGreene47 min
Aug 23, 3:20 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton25 min
Aug 23, 3:59 PM CDTSevere Thunderstorm WarningSGFMcDonald46 min
Aug 23, 4:34 PM CDTSevere Thunderstorm WarningSGFJasper, Newton56 min
Aug 23, 4:43 PM CDTSevere Thunderstorm WarningSGFJasper, Newton47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.